Alert archive / California / Wind Advisories in 2018
Wind Advisory 11, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Apr 15, 2018, 1:15 PM PDT for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona. It took effect at Apr 16, 2018, 2:00 PM PDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2018, 1:15 PM PDT (20:15 UTC)
- In effect from
- Apr 16, 2018, 2:00 PM PDT
- Expired
- Apr 17, 2018, 1:00 AM PDT
- In force
- 11 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4361 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195 WWUS75 KPSR 152015 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 115 PM MST Sun Apr 15 2018 AZZ530-CAZ560>570-160815- /O.NEW.KPSR.WI.Y.0011.180416T2100Z-180417T0400Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Imperial County Southwest-Salton Sea-Chuckwalla Mountains- Imperial County Southeast-Imperial County West-Imperial Valley- Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Mountain Spring, Desert Shores, Imperial Hot Mineral Springs, Winterhaven, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, Brawley, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 115 PM MST Sun Apr 15 2018 /115 PM PDT Sun Apr 15 2018/ ...WIND ADVISORY IN EFFECT FROM 2 PM MST /2 PM PDT/ TO 9 PM MST /9 PM PDT/ MONDAY... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 2 PM MST /2 PM PDT/ to 9 PM MST /9 PM PDT/ Monday. * AFFECTED AREA...All of Southeast California and far western Arizona along the Colorado River * TIMING...Early Monday afternoon until Monday night. * WINDS...Westerly winds of 25 to 35 mph with gusts in excess of 40 mph. * IMPACTS...Difficulty driving due to crosswinds, especially on roads that run north/south. Winds may cause areas of blowing dust that can reduce visibility. Unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
5 follow-up statements
144 WWUS75 KPSR 160926 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 226 AM MST Mon Apr 16 2018 AZZ530-CAZ560>570-170000- /O.EXT.KPSR.WI.Y.0011.180416T2100Z-180417T0600Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Imperial County Southwest-Salton Sea-Chuckwalla Mountains- Imperial County Southeast-Imperial County West-Imperial Valley- Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Mountain Spring, Desert Shores, Imperial Hot Mineral Springs, Winterhaven, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, Brawley, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 226 AM MST Mon Apr 16 2018 /226 AM PDT Mon Apr 16 2018/ ...WIND ADVISORY NOW IN EFFECT FROM 2 PM MST /2 PM PDT/ THIS AFTERNOON TO 11 PM MST /11 PM PDT/ THIS EVENING... * AFFECTED AREA...All of Southeast California and far western Arizona along the Colorado River. * TIMING...Early Monday afternoon until Monday night. * WINDS...Westerly winds of 25 to 35 mph with gusts in excess of 40 mph. * IMPACTS...Difficulty driving due to crosswinds, especially on roads that run north/south. Winds may cause areas of blowing dust that can reduce visibility. Unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
053 WWUS75 KPSR 161905 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1205 PM MST Mon Apr 16 2018 AZZ530-CAZ560>570-170600- /O.CON.KPSR.WI.Y.0011.180416T2100Z-180417T0600Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Imperial County Southwest-Salton Sea-Chuckwalla Mountains- Imperial County Southeast-Imperial County West-Imperial Valley- Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Mountain Spring, Desert Shores, Imperial Hot Mineral Springs, Winterhaven, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, Brawley, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 1205 PM MST Mon Apr 16 2018 /1205 PM PDT Mon Apr 16 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST /11 PM PDT/ THIS EVENING... * AFFECTED AREA...All of Southeast California and far western Arizona along the Colorado River. * TIMING...Winds will increase this afternoon. Windy conditions are expected through the late evening. * WINDS...Westerly winds of 25 to 35 mph with gusts in excess of 40 mph. * IMPACTS...Difficulty driving due to crosswinds, especially on roads that run north/south. Winds may cause areas of blowing dust that can reduce visibility. Unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
530 WWUS75 KPSR 170215 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 715 PM MST Mon Apr 16 2018 CAZ563-566-567-170600- /O.NEW.KPSR.DU.Y.0008.180417T0215Z-180417T0600Z/ /O.CON.KPSR.WI.Y.0011.000000T0000Z-180417T0600Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 715 PM PDT Mon Apr 16 2018 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... The National Weather Service in Phoenix has issued a Blowing Dust Advisory, which is in effect until 11 PM PDT this evening. * AFFECTED AREA...Wind advisory for all of Southeast California and far western Arizona along the Colorado River. Blowing dust advisory for areas around the Salton Sea and West-Imperial Valley. * TIMING...Windy conditions are expected to continue through the late evening. * WINDS...Westerly winds of 25 to 35 mph with gusts in excess of 40 mph. * VISIBILITY...Generally 1 to 5 miles, but occasionally lower than 1 mile in isolated dust channels. * Impacts...Difficulty driving due to crosswinds, especially on roads that run north/south. Winds may cause areas of blowing dust that can reduce visibility. Unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. && $$ AZZ530-CAZ560>562-564-565-568>570-170600- /O.CON.KPSR.WI.Y.0011.000000T0000Z-180417T0600Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Imperial County Southwest-Chuckwalla Mountains- Imperial County Southeast-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Mountain Spring, Imperial Hot Mineral Springs, Winterhaven, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 715 PM MST Mon Apr 16 2018 /715 PM PDT Mon Apr 16 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST /11 PM PDT/ THIS EVENING... * AFFECTED AREA...All of Southeast California and far western Arizona along the Colorado River. * TIMING...Winds will increase this afternoon. Windy conditions are expected through the late evening. * WINDS...Westerly winds of 25 to 35 mph with gusts in excess of 40 mph. * IMPACTS...Difficulty driving due to crosswinds, especially on roads that run north/south. Winds may cause areas of blowing dust that can reduce visibility. Unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
471 WWUS75 KPSR 170553 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1053 PM MST Mon Apr 16 2018 AZZ530-CAZ560-561-568>570-170700- /O.CAN.KPSR.WI.Y.0011.000000T0000Z-180417T0600Z/ Parker Valley-Joshua Tree NP West-Joshua Tree NP East- Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Cottonwood Visitor, Lost Horse-Keys Village, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 1053 PM MST Mon Apr 16 2018 /1053 PM PDT Mon Apr 16 2018/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Phoenix has cancelled the Wind Advisory. Gusty winds have subsided over the past hour across Joshua Tree National Park eastward towards the lower Colorado River Valley. While locally gusty winds will continue, widespread windy conditions are no longer anticipated, and the Wind Advisory will be allowed to expire. $$ CAZ563-566-567-170800- /O.EXT.KPSR.DU.Y.0008.000000T0000Z-180417T0800Z/ /O.EXT.KPSR.WI.Y.0011.000000T0000Z-180417T0800Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 1053 PM PDT Mon Apr 16 2018 ...BLOWING DUST ADVISORY NOW IN EFFECT UNTIL 1 AM PDT TUESDAY... ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM PDT TUESDAY... * AFFECTED AREA...Wind advisory for all of Southeast California and far western Arizona along the Colorado River. Blowing dust advisory for areas around the Salton Sea and West-Imperial Valley. * TIMING...Windy conditions are expected to continue through the late evening. * WINDS...Westerly winds of 25 to 35 mph with gusts in excess of 40 mph. * VISIBILITY...Generally 1 to 5 miles, but occasionally lower than 1 mile in isolated dust channels. * Impacts...Difficulty driving due to crosswinds, especially on roads that run north/south. Winds may cause areas of blowing dust that can reduce visibility. Unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. && $$ CAZ562-564-565-170800- /O.EXT.KPSR.WI.Y.0011.000000T0000Z-180417T0800Z/ Imperial County Southwest-Chuckwalla Mountains- Imperial County Southeast- Including the cities of Mountain Spring, Imperial Hot Mineral Springs, and Winterhaven 1053 PM PDT Mon Apr 16 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM PDT TUESDAY... * AFFECTED AREA...All of Southeast California and far western Arizona along the Colorado River. * TIMING...Winds will increase this afternoon. Windy conditions are expected through the late evening. * WINDS...Westerly winds of 25 to 35 mph with gusts in excess of 40 mph. * IMPACTS...Difficulty driving due to crosswinds, especially on roads that run north/south. Winds may cause areas of blowing dust that can reduce visibility. Unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
671 WWUS75 KPSR 170754 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1254 AM MST Tue Apr 17 2018 CAZ563-566-567-170900- /O.EXP.KPSR.DU.Y.0008.000000T0000Z-180417T0800Z/ /O.EXP.KPSR.WI.Y.0011.000000T0000Z-180417T0800Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 1254 AM PDT Tue Apr 17 2018 ...BLOWING DUST ADVISORY WILL EXPIRE AT 1 AM PDT EARLY THIS MORNING... ...WIND ADVISORY WILL EXPIRE AT 1 AM PDT EARLY THIS MORNING... Wind gusts have weakened over the past hour over much of southeast California. Locally gusty winds to 30 mph and patchy blowing dust will remain possible this morning, but are no longer expected to be widespread. Therefore, the Wind Advisory and Blowing Dust Advisory will be allowed to expire. $$ CAZ562-564-565-170900- /O.EXP.KPSR.WI.Y.0011.000000T0000Z-180417T0800Z/ Imperial County Southwest-Chuckwalla Mountains- Imperial County Southeast- Including the cities of Mountain Spring, Imperial Hot Mineral Springs, and Winterhaven 1254 AM PDT Tue Apr 17 2018 ...WIND ADVISORY WILL EXPIRE AT 1 AM PDT EARLY THIS MORNING... Wind gusts have weakened over the past hour over much of southeast California. Locally gusty winds to 30 mph and patchy blowing dust will remain possible this morning, but are no longer expected to be widespread. Therefore, the Wind Advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 15, 12:28 PM PDT, 47 minutes earlier.
Area forecast discussion, Apr 15, 12:28 PM PDT, 47 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1228 PM MST Sun Apr 15 2018
.UPDATE...Updated aviation and fire weather discussions.
&&
.SYNOPSIS...
Expect additional warming today with highs on the lower deserts
reaching the low 90s. Two vigorous weather systems will move
through the western states this week leading to large
fluctuations in winds and temperatures from one day to the next.
Gusty winds, areas of blowing dust, and heightened fire weather
concerns will exist Monday. Expect much cooler temperatures
Tuesday. Precipitation chances will be minimal and limited to
higher terrain areas of northern and eastern Arizona Thursday
night and Friday.
&&
.DISCUSSION...
Today...
Water vapor imagery over western North America and adjacent
northeast Pacific shows a ridge axis over the interior West with a
large low pressure system moving into western Canada and the
Pacific Northwest. This system is pulling some subtropical
moisture northward but it is mostly in the upper half of the
troposphere. As the low pressure system digs southeastward today,
it will displace the ridge eastward. However, plenty of warm air
left in the lower levels for some additional warming today. Sunny
skies will give way to increasing high clouds later this
afternoon.
Monday and Tuesday...
Winds pick up on Monday with the approach of the upper trough and
associated cold front. The front will pass through southeast
California Monday afternoon and across Arizona Monday night.
Strong winds can be expected over southeast California and
southwest Arizona during that time with breezy to windy conditions
over south-central Arizona. One limiting factor to the wind speeds
for the south-central Arizona deserts will be reduced mixing due
to thick mid-high clouds in the afternoon. However, if the clouds
depart by mid afternoon, breeziness will be stronger. Of note,
both the GFS and NAM soundings indicate that mixing won't really
be reduced - perhaps offset by southerly winds/warm advection.
This is also why we are still anticipating highs to still get into
the mid-upper 80s on Monday in metro Phoenix. With the enhanced
winds and dry air, held on to the Fire Weather Watch. Considered
adding our southeast CA zones to the Watch, but not looking like
the 6 hour duration requirement will be met. Winds also mean
blowing dust concerns. Anticipate winds will not be quite as
strong as on Thursday (especially over metro Phoenix) and thus
dust problems not quite as bad but still enough to be of concern.
With the cool advection, expect Tuesday's highs to be much cooler
(mid to upper 70s over the lower deserts) even though skies will
be clear.
Wednesday through Saturday...
A passing ridge enables a rebound of temperatures on Wednesday
with highs climbing well into the 80s on the lower deserts. The
next system to affect our forecast area brings breezy conditions
to southeast California beginning later Wednesday afternoon.
Breezy to windy conditions overspread the forecast area by
Thursday afternoon. At this time, not anticipating widespread
blowing dust. While the upper low digs further south than the
preceding one, this system is not as cold. Thus, the cool
advection in the lower levels will be much weaker. In fact, models
depict it fizzling out over our western areas with lower level
warming developing upstream Thursday night. This is due to the
upstream ridge being stronger and in turn subsidence warming. The
upshot is that there will be little change in highs over most of
our Arizona zones Wednesday through Friday. Cooling will be mainly
near and west of the Lower Colorado River Valley Thursday with
some warming there Friday. Anticipate additional warming across
the forecast area on Saturday as short wave ridging traverses the
region.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
There are no major aviation weather concerns from this afternoon
through Monday morning. During this time, the winds will remain
fairly light and follow typical diurnal patterns. Some high clouds
will begin to filter through the area but should remain AOA 20k
feet. However, breezy conditions will take hold Monday afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
The wind speeds will generally increase through this afternoon
ahead of another weather system with gusts up to 20 kts possible.
However, the winds look to blow even stronger by late Monday
morning with gusts exceeding 20 kts. In addition, the stronger
winds may cause some isolated areas of blowing dust and possibly
reducing visibility. Otherwise, some thicker clouds AOA 15k feet
will begin to pass over the area Sunday and clearing by late
Monday.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
ELEVATED FIRE DANGER MONDAY due to strong winds, low relative
humidity and dry fuels. South-Central Arizona and the Lower
Colorado River Zones are currently under a Fire Weather Watch.
Wednesday through Sunday:
The region will continue to suffer through favorable fire
conditions with plenty of dryness and breezy winds. Daily minimum
relative humidity values will remain at or below 10 percent for
all areas stretching from the southern portions of the Tonto
National Forest and westward through the Arizona and California
desert. Overnight recoveries are also negligible. Each afternoon
will be marked by some breeziness with gusts in the 10-15 miles
per hour, especially on any mountain peaks. In addition, another
weather system will pass by to our north late this week which
should bring some stronger winds to the area with no chance of
rain.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report dense blowing dust next week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Fire Weather Watch from Monday morning through Monday evening
for AZZ131>133.
Wind Advisory from 2 PM to 9 PM MST Monday for AZZ530.
CA...Fire Weather Watch from Monday morning through Monday evening
for CAZ231.
Wind Advisory from 2 PM to 9 PM PDT Monday for CAZ560>570.
&&
DISCUSSION...AJ
AVIATION...Deemer
FIRE WEATHER...DeemerThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:06 PM PDT | Red Flag Warning | PSR | Gila, Maricopa, Pinal | 29 hr |
Nearby
Wind Advisories in California, 2018Wind Advisories in Arizona, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.